Alert archive / Missouri / Wind Advisories in 2020

Wind Advisory 8, NWS Kansas City, MO

May 5, 20209 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this wind advisory at May 5, 2020, 9:50 AM CDT for 9 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at May 5, 2020, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 5, 2020, 9:50 AM CDT (14:50 UTC)
In effect from
May 5, 2020, 1:00 PM CDT
Expired
May 5, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, DeKalb County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 148 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-223 m²/s²
0-3 km storm-relative helicity
-244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS73 KEAX 051450
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
950 AM CDT Tue May 5 2020

KSZ025-102-MOZ001>005-011>013-020-052300-
/O.NEW.KEAX.WI.Y.0008.200505T1800Z-200506T0000Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Holt-Andrew-De Kalb-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
St. Joseph Airport, and St. Joseph
950 AM CDT Tue May 5 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast Kansas and north central and 
  northwest Missouri.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CDB
2 follow-up statements
406 
WWUS73 KEAX 052012
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
312 PM CDT Tue May 5 2020

KSZ025-102-MOZ001>005-011>013-020-060000-
/O.CON.KEAX.WI.Y.0008.000000T0000Z-200506T0000Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Holt-Andrew-De Kalb-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
St. Joseph Airport, and St. Joseph
312 PM CDT Tue May 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northeast Kansas and north central and 
  northwest Missouri.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The high winds are also leading to areas of
  blowing dust, mainly along I-29 in northwestern Missouri.
  Drivers should be aware of reductions in visibility as a result
  of the blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
209 
WWUS73 KEAX 060000
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
700 PM CDT Tue May 5 2020

KSZ025-102-MOZ001>005-011>013-020-060100-
/O.EXP.KEAX.WI.Y.0008.000000T0000Z-200506T0000Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Holt-Andrew-De Kalb-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
St. Joseph Airport, and St. Joseph
700 PM CDT Tue May 5 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Will let the wind advisory expire at 7 PM as winds have continued
to relax across portions of northwest Missouri and northeastern
Kansas. However, gusty north winds, over 30 to 35 MPH, remain 
possible through sunset.

$$

Kurtz

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at May 5, 6:37 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 5, 6:37 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
637 AM CDT Tue May 5 2020

.Discussion...
Issued at 341 AM CDT TUE MAY 5 2020

Message of the day: Windy conditions are expected today, with
northwest winds of 15-25 mph with gusts as high as 40 mph.

Little change to the going forecast. Increasing pressure gradient
will lead to gusty northwest winds by mid-morning into the late
afternoon hours today. Stratus will gradually clear from west to
east during the day, allowing for some sunshine to return. Even with
the sun, temperatures will only warm into the 60s during the
afternoon. A series of shortwave troughs will traverse the middle
Missouri Valley today and tonight, leading to a chance of showers
over northeast Missouri during the daylight hours, and area wide
tonight. Rainfall amounts will be light, generally under 0.05".

Northwest flow aloft will persist from mid-week into the weekend,
resulting in continued below normal temperatures for the area. Will
have to monitor minimum temperatures Saturday morning as high
pressure settles into the area, with temperatures in the lower to
middle 30s, this could lead to frost/freeze conditions overnight.
The next best chance of rain arrives on Thursday/Thu night, although
instability currently appears quite limited to prohibit much in the
way of thunder. Rainfall will average between 0.25-0.50" in most
locations.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 635 AM CDT TUE MAY 5 2020

MVFR cigs will shift east of terminals at the start of the
forecast period, with cumulus rooted around 6kft developing later
in the day. The primary concern will be strong winds during the
late-morning and afternoon, with surface wind gusts exceeding
30kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, May 5, 5:09 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Tue May 5 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Tue May 5 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Winds will increase later this morning and into the afternoon with
sustained winds 20-25mph and frequent gusts of 35-40mph, especially
over western Missouri and northeastern Kansas. There may be peak
gusts near 45 mph over northwest Missouri in the afternoon. Winds
will die down after sunset.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Freezing temperatures are looking to be possible over northeastern
Missouri Saturday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Wind Advisories in Missouri, 2020Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.